Alert archive / Nebraska / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 199, NWS Hastings, NE
NWS Hastings, NE issued this severe thunderstorm warning at Jul 31, 2015, 3:28 PM CDT for Merrick County, Nance County, Polk County, Nebraska. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 31, 2015, 3:28 PM CDT (20:28 UTC)
- Expired
- Jul 31, 2015, 4:00 PM CDT
- In force
- 32 min
- Issued by
- NWS Hastings, NE
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Merrick County, NE, Nance County, NE, Polk County, NE
The radar
The Grand Island radar (KUEX), 114 km from the middle of the area, began a volume at 20:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 8.5 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 520 J/kg
- Mixed-layer CIN
- -141 J/kg
- Mixed-layer LCL
- 1401 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 120 m²/s²
- 0-3 km storm-relative helicity
- 166 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.5
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 2:57 PM CDT, 31 minutes earlier.
Area forecast discussion, Jul 31, 2:57 PM CDT, 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 257 PM CDT FRI JUL 31 2015 .SHORT TERM...(THIS EVENING THROUGH SATURDAY) ISSUED AT 256 PM CDT FRI JUL 31 2015 CUMULUS HAVE CONTINUED TO DEVELOP MAINLY IN THE NORTHERN PART OF THE FORECAST AREA THIS AFTERNOON. THE LATEST RADAR HAS A CLUSTER OF THUNDERSTORMS JUST TO THE NORTHEAST OF THE FORECAST AREA WITH A FEW SPOTTY SHOWERS/SPRINKLES ELSEWHERE IN THE NORTHERN PART OF THE FORECAST AREA. SURFACE ANALYSIS SHOWS A WEAK BOUNDARY JUST TO THE NORTH OF THE FORECAST AREA THIS AFTERNOON. THERE IS NORTHWEST FLOW ACROSS THE AREA TODAY AND INTO THIS EVENING THERE IS LITTLE IN THE WAY OF UPPER LEVEL WAVES MOVING INTO THE AREA. EXPECT THERE TO BE SOME ISOLATED TO SCATTERED THUNDERSTORMS THAT DEVELOP ALONG THE BOUNDARY DURING THE AFTERNOON INTO THE EVENING. THESE WILL BE MAINLY DIURNALLY DRIVEN. THE BOUNDARY IS EXPECTED TO DRIFT TO THE SOUTH DURING THE EVENING HOURS. EXPECT THAT THE MAIN DRIVING FORCE WILL BE OUTFLOW FROM THE THUNDERSTORMS DRIVING IT TO THE SOUTH. HAVE SPREAD THE CHANCES FOR THUNDERSTORMS FROM THE NORTH TO THE SOUTH DURING THE EVENING HOURS. AS THE SUN GOES DOWN EXPECT THUNDERSTORMS TO DIMINISH. LATER TONIGHT AN UPPER LEVEL WAVE WILL START TO MOVE INTO THE AREA AND THUNDERSTORMS FROM THE HIGH PLAINS WILL MOVE INTO THE FORECAST AREA. THE UPPER WAVE IS FURTHER TO THE NORTH AND EXPECT THAT LATE TONIGHT THERE COULD BE SOME THUNDERSTORMS RETURN TO THE NORTHERN PART OF THE FORECAST AREA. THESE COULD LINGER INTO SATURDAY MORNING AS THE UPPER LEVEL WAVE MOVES THROUGH THE AREA. BY SATURDAY AFTERNOON THE MAIN UPPER LEVEL WAVE WILL BE MOVING INTO THE AREA. EXPECT THAT MOST OF THE THUNDERSTORMS WILL BE IN THE LATE AFTERNOON AND FURTHER TO THE NORTHEAST. .LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY) ISSUED AT 256 PM CDT FRI JUL 31 2015 MAIN ISSUE WILL BE DETERMINING CHANCES FOR PRECIPITATION. LONG TERM MODELS INDICATE A PATTERN SHIFT BY MID-LATE WEEK AS A RIDGE WILL DEVELOP OVER THE CENTRAL UNITED STATES AND TROUGHS ON THE COASTS. THE ECMWF TRENDS TOWARD THIS A BIT EARLIER IN THE WEEK AS COMPARED TO THE GFS...BUT AGAIN...MOST LONG TERM SOLUTIONS/ENSEMBLES ARRIVE AT THIS SCENARIO. EVEN WITH THE RIDGE DEVELOPING...WE SEEM TO HAVE THE POSSIBILITY OF SHORTWAVE TROUGH AND ACCOMPANYING JET STREAK HELPING TO DAMPEN AND TRAVEL THROUGH THE CREST OF THE RIDGE...WHICH COULD BE CLOSE ENOUGH TO RAISE OUR DEEP LAYER BULK SHEAR TOWARD MID TO LATE WEEK. WE START OUT SATURDAY EVENING WITH A RELATIVELY ORGANIZED SHORTWAVE TROUGH MOVING THROUGH WITHIN NORTHWEST FLOW. ENSEMBLES ARE NOT HIGH ENOUGH TO PUSH CHANCES MUCH HIGHER THAN 40 POP FOR NOW. BESIDES SUNDAY/SUNDAY NIGHT...WE HAVE A GENERAL 20 TO 30 PERCENT CHANCE OF RAIN AT PRETTY MUCH ANY GIVEN TIME...AS WE REMAIN IN A FAIRLY TYPICAL SUMMER REGIME PATTERN OF RELATIVELY UNSTABLE AIR ACCOMPANIED WITH LOW TO MODERATE SHEAR AND NOT MUCH OF ANY FORCING MECHANISM ALOFT...AND WITH THE POTENTIAL OF A BOUNDARY HANGING IN AND AROUND THE AREA. GENERALLY HIGHS IN THE 80S AND 90S WITH LOW POPS FOR ALMOST THE ENTIRE EXTENDED...KEEPING SUNDAY/SUNDAY NIGHT DRY WITH FAIR AGREEMENT FROM MODELS/ENSEMBLES...BUT NO GUARANTEE. SEVERE WEATHER WOULD NOT BE OUT OF THE QUESTION...BUT CONFIDENCE IS TOO LOW TO PIN DOWN ANY SPECIFICS. && .AVIATION...(FOR THE 18Z KGRI/KEAR TAFS THROUGH 18Z SATURDAY AFTERNOON) ISSUED AT 1219 PM CDT FRI JUL 31 2015 A FEW CUMULUS ARE FORMING EARLY THIS AFTERNOON. THE WEAK SURFACE BOUNDARY IS STILL NORTH OF THE TERMINALS AT THIS TIME. THIS WEAK BOUNDARY SHOULD MOVE TOWARD THE SOUTH AND THERE COULD BE A FEW THUNDERSTORMS THAT DEVELOP NEAR THE BOUNDARY DURING THE LATE AFTERNOON OR EVENING HOURS. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && SHORT TERM...JCB LONG TERM...HEINLEIN AVIATION...JCB
Hazardous weather outlook, Jul 31, 3:05 PM CDT, 23 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 305 PM CDT FRI JUL 31 2015 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 011200- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 305 PM CDT FRI JUL 31 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. SCATTERED THUNDERSTORMS...A FEW OF WHICH MAY BECOME STRONG TO SEVERE...ARE POSSIBLE ACROSS MUCH OF THE OUTLOOK AREA THROUGH THE EVENING HOURS. HAIL AROUND THE SIZE OF QUARTERS AND THUNDERSTORM WIND GUSTS TO 60 MPH ARE THE PRIMARY CONCERNS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. SATURDAY AFTERNOON AND EVENING...THERE IS A CHANCE OF THUNDERSTORMS ACROSS MOST OF THE OUTLOOK AREA...BUT MAINLY FAVORING NEBRASKA COUNTIES. THERE IS AT LEAST A MARGINAL TO SLIGHT RISK FOR SEVERE STORMS...PRIMARILY NORTHEAST OF A LINE FROM LEXINGTON TO HEBRON NEBRASKA. LARGE HAIL AND DAMAGING WINDS WOULD BE THE PRIMARY THREATS. FROM MONDAY THROUGH THURSDAY...THERE ARE VARIOUS ADDITIONAL CHANCES FOR THUNDERSTORMS WITHIN THE OUTLOOK AREA. ANY POTENTIAL RISK FOR SEVERE STORMS DURING THIS TIME FRAME WILL BE ADDRESSED IN FUTURE OUTLOOKS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THROUGH THIS EVENING. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE)
In the hours before
Special weather statement, Jul 31, 2:59 PM CDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
259 PM CDT FRI JUL 31 2015
NEZ041-312030-
NANCE NE-
259 PM CDT FRI JUL 31 2015
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN NANCE COUNTY UNTIL
330 PM CDT...
AT 257 PM CDT...DOPPLER RADAR WAS TRACKING THUNDERSTORM ACTIVITY
NEAR ST. EDWARD...OR 23 MILES WEST OF COLUMBUS...MOVING SOUTHEAST AT
AROUND 25 MPH.
ALTHOUGH THE STRONGEST THUNDERSTORM ACTIVITY IS CURRENTLY EXPECTED
TO REMAIN NORTH AND EAST OF NANCE COUNTY...NORTHEASTERN PORTIONS OF
NANCE COUNTY...PRIMARILY NEAR THE GENOA AREA AND POINTS
NORTHWARD...COULD OBSERVE HAIL TO AROUND THE SIZE OF NICKELS AND
WIND GUSTS TO AROUND 50 MPH THROUGH 330 PM CDT. PLEASE STAY ALERT IN
CASE THIS STORM STRENGTHENS...AND WARNINGS ARE ISSUED BY THE
NATIONAL WEATHER SERVICE.
LAT...LON 4150 9770 4141 9770 4141 9771 4151 9789
4152 9789 4153 9771
TIME...MOT...LOC 1957Z 311DEG 28KT 4156 9778
BRYANTThe office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 2:59 PM CDT | Special Weather Statement | GID | Nance | 31 min |
| Jul 31, 3:07 PM CDT | Tornado Warning | GID | Nance | 23 min |
| Jul 31, 3:14 PM CDT | Severe Thunderstorm Warning | GID | Nance | 31 min |
| Jul 31, 3:58 PM CDT | Special Weather Statement | GID | Merrick, Polk | 32 min |
| Jul 31, 4:39 PM CDT | Special Weather Statement | GID | York | 36 min |
| Jul 31, 4:53 PM CDT | Severe Thunderstorm Warning | GID | York | 27 min |
| Jul 31, 4:54 PM CDT | Special Weather Statement | GID | Greeley | 51 min |
| Jul 31, 5:21 PM CDT | Special Weather Statement | GID | York | 24 min |
| Jul 31, 5:29 PM CDT | Special Weather Statement | GID | Merrick | 46 min |
| Jul 31, 6:40 PM CDT | Special Weather Statement | GID | Valley | 35 min |
| Jul 31, 6:43 PM CDT | Special Weather Statement | GID | Hamilton | 32 min |
| Jul 31, 6:45 PM CDT | Special Weather Statement | GID | Hall | 45 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.